Alert archive / Utah / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 20, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 22, 2011, 4:50 PM MDT for Millard County, Utah. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2011, 4:50 PM MDT (22:50 UTC)
- Expired
- May 22, 2011, 5:45 PM MDT
- In force
- 55 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Millard County, UT
The radar
The Cedar City radar (KICX), 136 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
779
WUUS55 KSLC 222250
SVRSLC
UTC027-222345-
/O.NEW.KSLC.SV.W.0020.110522T2250Z-110522T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
450 PM MDT SUN MAY 22 2011
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MILLARD COUNTY IN UTAH
* UNTIL 545 PM MDT
* AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16
MILES WEST OF HATTON...OR 26 MILES SOUTHWEST OF FILLMORE...MOVING
EAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
KANOSH AND HATTON
INTERSTATE 15 FROM NORTH OF COVE FORT TO NORTH OF FILLMORE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM WILL BE IMPACTING INTERSTATE 15. PREPARE FOR
STRONG CROSSWINDS...VERY HEAVY RAINFALL AND HAIL THAT MAY COVER THE
HIGHWAY AT TIMES.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3902 11232 3871 11227 3869 11228 3867 11233
3868 11244 3865 11247 3863 11286 3891 11290
TIME...MOT...LOC 2249Z 261DEG 14KT 3876 11274
$$
CRK3 follow-up statements
045
WWUS55 KSLC 222313
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
513 PM MDT SUN MAY 22 2011
UTC027-222345-
/O.CON.KSLC.SV.W.0020.000000T0000Z-110522T2345Z/
MILLARD UT-
513 PM MDT SUN MAY 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHEASTERN MILLARD COUNTY...
AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES SOUTHWEST OF HATTON...OR ABOUT 20 MILES SOUTHWEST OF
FILLMORE...MOVING EAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
HATTON AND KANOSH
INTERSTATE 15 FROM NORTH OF COVE FORT TO NORTH OF FILLMORE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
THIS STORM IS CAPABLE OF PRODUCING A SIGNIFICANT AMOUNT OF HAIL. HAIL
MAY ACCUMULATE ON AREA ROADS RESULTING IN DANGEROUS TRAVEL
CONDITIONS.
&&
LAT...LON 3902 11232 3871 11227 3869 11228 3867 11233
3868 11244 3865 11247 3864 11272 3894 11279
TIME...MOT...LOC 2312Z 261DEG 14KT 3877 11260
$$
CRK190
WWUS55 KSLC 222329
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
529 PM MDT SUN MAY 22 2011
UTC027-222345-
/O.CON.KSLC.SV.W.0020.000000T0000Z-110522T2345Z/
MILLARD UT-
529 PM MDT SUN MAY 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHEASTERN MILLARD COUNTY...
AT 524 PM MDT... CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HATTON...OR ABOUT 11 MILES SOUTHWEST OF FILLMORE...MOVING NORTHEAST
AT 30 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
MEADOW...KANOSH...FLOWELL AND FILLMORE
INTERSTATE 15 FROM NEAR KANOSH TO FILLMORE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS CAPABLE OF PRODUCING A SIGNIFICANT AMOUNT OF HAIL. HAIL
MAY ACCUMULATE ON AREA ROADS RESULTING IN DANGEROUS TRAVEL
CONDITIONS.
THIS IS A DANGEROUS STORM...BE PREPARED FOR STRONG CROSS
WINDS...VERY HEAVY RAINFALL AND FREQUENT LIGHTNING.
&&
LAT...LON 3902 11232 3872 11227 3869 11228 3867 11233
3868 11244 3866 11247 3866 11260 3895 11268
TIME...MOT...LOC 2328Z 237DEG 26KT 3885 11243
$$
CRK548
WWUS55 KSLC 222343
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
543 PM MDT SUN MAY 22 2011
UTC027-222353-
/O.EXP.KSLC.SV.W.0020.000000T0000Z-110522T2345Z/
MILLARD UT-
543 PM MDT SUN MAY 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MILLARD COUNTY
WILL EXPIRE AT 545 PM MDT...
THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3902 11232 3872 11227 3869 11228 3867 11233
3868 11244 3866 11247 3866 11260 3895 11268
TIME...MOT...LOC 2343Z 237DEG 26KT 3890 11231
$$
CRKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:16 PM MDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 22, 3:16 PM MDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE SALT LAKE CITY UT 316 PM MDT SUN MAY 22 2011 .SYNOPSIS...SEVERAL WEATHER DISTURBANCES WILL MOVE ACROSS THE STATE TODAY. THE NEXT PACIFIC SYSTEM WILL BEGIN TO IMPACT THE AREA TONIGHT WITH THE CORE OF THIS STORM MOVING ACROSS UTAH MONDAY NIGHT THROUGH TUESDAY. HIGH PRESSURE WILL RETURN ON WEDNESDAY FOLLOWED BY ANOTHER COLD FRONT THURSDAY. && .DISCUSSION...CONVECTIVE DEVELOPMENT CONTINUES ACROSS PORTIONS OF WEST CENTRAL AND SOUTHERN UTAH THIS AFTERNOON AND EVENING. GIVEN THE FREEZING HEIGHT...SEVERAL THUNDERSTORMS HAVE HAD NEAR SEVERE SIZE HAIL ACROSS WEST CENTRAL UTAH. WITH THE MOIST STORM ENVIRONMENT...RAINFALL RATES HAVE BEEN UP TO 1 TO 2 INCHES AN HOUR AT TIMES. A MORE INVERTED V TYPE ENVIRONMENT IS PRESENT ACROSS PORTIONS OF SOUTHERN AND CENTRAL UTAH...WHERE THE THREAT OF THUNDERSTORM INDUCED GUSTY WINDS WILL BE HIGHEST. WILL NEED TO CONTINUE TO MONITOR CONVECTIVE DEVELOPMENT AS A LARGE MAJORITY OF THE PRECIPITATION WILL RUNOFF AND MAY CREATE LOCALIZED FLOODING ACROSS NORTHERN AND CENTRAL UTAH THIS AFTERNOON AND EVENING. ADDED GUSTY WINDS AND HEAVY PRECIPITATION TO THE ZONES FOR THIS EVENING TO ENHANCE AWARENESS OF THE THREAT. ALSO UPDATED THE HWO WITH MORE INFORMATION. SEVERAL RIVERS ARE NEAR TO ABOVE FLOOD STAGE THIS AFTERNOON. ISSUED A FLOOD WARNING FOR THE SOUTH FORK OF THE OGDEN. WILL LIKELY HAVE TO ISSUE ADDITIONAL WARNINGS LATER TONIGHT INTO TOMORROW FOR THE BLACKSMITH FORK AND WEBER RIVER BELOW ECHO RESERVOIR AS THE HYDROLOGIC MODELS CONTINUE TO FORECAST PEAKS WELL ABOVE FLOOD STAGE EARLY THIS WEEK. SEE THE HYDROLOGY DISCUSSION AND ADDITIONAL HYDROLOGY PRODUCTS FOR MORE INFORMATION. A LARGE PACIFIC SYSTEM WILL IMPACT THE AREA TONIGHT THROUGH WEDNESDAY. THIS WILL BRING A PERIOD OF WIDESPREAD PRECIPITATION TO MUCH OF THE STATE...AND CONTINUE TO SUPPRESS SNOWMELT ACROSS THE HIGHER ELEVATIONS. THE LONG RANGE MODELS CONTINUE TO REMAIN INCONSISTENT...WITH THE 12Z EC COMING IN WITH A MUCH WETTER/COOLER SOLUTION THAN THE 00Z. IT WAS MUCH MORE LIKE THE 12Z GFS...SO TRENDED DAY 6 AND 7 TEMPS DOWN BELOW NORMAL WITH CLIMO POPS. IF THIS TREND CONTINUES...NEXT PACKAGE WILL NEED TO DECREASE TEMPS AND INCREASE POPS. && .HYDROLOGY...A FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON FOR PORTIONS OF NORTHERN UTAH. ACCELERATED SNOWMELT WILL CONTINUE TODAY BRINGING AREA RIVERS AND STREAMS TO VERY HIGH FLOWS. SEVERAL RIVERS ARE FORECAST TO EXCEED FLOOD STAGE INCLUDING THE BLACKSMITH FORK AS WELL AS THE WEBER BELOW ECHO RESERVOIR. WARNINGS WILL EVENTUALLY BE NEEDED ON SEVERAL OF THESE RIVERS. WITH THE AMOUNT OF PRECIPITATION EXPECTED OVER THE NEXT FEW DAYS...RIVERS WILL REMAIN HIGH...AND SEVERAL WILL REMAIN ABOVE FLOOD STAGE INTO MIDWEEK. THERE IS THE POTENTIAL THAT SEVERAL RIVERS MAY REACH LEVELS EXPERIENCED EARLIER IN THE SPRING. && .AVIATION...LIGHT AND VARIABLE SURFACE WINDS WILL LIKELY CONTINUE AT THE SLC TERMINAL THROUGH 23Z...WITH NORTHWEST WINDS AT 5-9 KNOTS EXPECTED TO DEVELOP THIS AFTERNOON WITH AFTERNOON HEATING. THERE IS A 40 PERCENT CHANCE THAT THE TERMINAL WILL BE IMPACTED BY THUNDERSTORMS BETWEEN 23Z AND 04Z...WITH GUSTY ERRATIC WINDS AND CLOUD-TO-GROUND LIGHTNING LIKELY WITH ANY CELLS IN THE AREA. MVFR CONDITIONS IN MODERATE TO HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE STRONGEST OF THESE STORMS. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR UTZ001-002-006-007. WY...NONE. && PUBLIC/HYDROLOGY...KRUSE AVIATION...SCHOENING FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 22, 3:40 PM MDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 340 PM MDT SUN MAY 22 2011 UTZ001>016-019>021-517-518-WYZ021-231300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 340 PM MDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN AREAL COVERAGE THIS AFTERNOON ACROSS MUCH OF THE REGION. THE MAIN THREATS FROM ANY THUNDERSTORMS WILL BE BRIEF GUSTY WINDS...SMALL HAIL AND HEAVY RAIN. AREA RIVERS ACROSS NORTHERN UTAH WILL CONTINUE TO EXPERIENCE HIGH FLOWS DUE TO SNOWMELT AND ADDITIONAL RAINFALL TODAY. CONTINUE TO MONITOR FUTURE FLOOD STATEMENTS FOR ADDITIONAL INFORMATION ON AFFECTED RIVERS. IT IS IMPORTANT TO NOTE THAT ALL AREA RIVERS AND STREAMS WILL BE RUNNING VERY HIGH...FAST AND COLD. PLEASE USE EXTREME CAUTION NEAR ANY WATERWAYS THIS WEEKEND. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE NEXT PACIFIC STORM WILL SETTLE INTO THE GREAT BASIN EARLY THIS WEEK. WIDESPREAD PRECIPITATION AND COOLER TEMPERATURES ARE EXPECTED MONDAY NIGHT THROUGH TUESDAY NIGHT. LINGERING SHOWERS LATE TUESDAY NIGHT THROUGH EARLY WEDNESDAY WILL MOVE EAST AS HIGH PRESSURE RETURNS TO UTAH BY LATE WEDNESDAY. THIS PRECIPITATION WILL HELP TO KEEP HIGH FLOWS ACROSS AREA RIVERS AND STREAMS. SEVERAL FLOOD PRONE RIVERS ACROSS NORTHERN UTAH MAY REMAIN AT FLOOD STAGE THROUGH MIDWEEK. CONTINUE TO MONITOR HYDROLOGIC PRODUCTS THROUGH MIDWEEK FOR MORE INFORMATION. A COLD FRONT IS FORECAST TO SAG SOUTH ACROSS NORTHERN AND CENTRAL UTAH THURSDAY. THIS FRONT WILL PRODUCE SOME SHOWER ACTIVITY ACROSS FAR NORTHERN UTAH...THEN BECOME A DRY FRONT OVER THE CENTRAL PORTION OF THE STATE. SUBSTANTIALLY COOLER TEMPERATURES ARE EXPECTED BEHIND THE COLD FRONT THURSDAY...WITH ONLY MODEST DECREASES SOUTH OF THE FRONT. DEVELOPING HIGH PRESSURE NEXT WEEKEND MAY BRING WARMER TEMPERATURES TO THE AREA...WHICH COULD AGAIN ACCELERATE THE SNOWMELT STATEWIDE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Special weather statement, May 22, 4:28 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 428 PM MDT SUN MAY 22 2011 UTZ005-015-222315- GREAT SALT LAKE DESERT AND MOUNTAINS UT-WEST CENTRAL UTAH UT- 428 PM MDT SUN MAY 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOOELE AND CENTRAL JUAB COUNTIES UNTIL 515 PM MDT... AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 21 MILES NORTHEAST OF FISH SPRINGS WILDLIFE REFUGE...OR 23 MILES SOUTHWEST OF DUGWAY...MOVING NORTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... DUGWAY... THIS AREA OF THUNDERSTORMS HAVE PRODUCED UP TO 45 MPH WINDS IN THE PAST THIRTY MINUTES. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4063 11287 3980 11240 3961 11326 4026 11361 TIME...MOT...LOC 2227Z 239DEG 18KT 4012 11313 CRK
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:35 PM MDT | Areal Flood Advisory | SLC | Weber | 3 hr |
| May 21, 8:42 PM MDT | Areal Flood Advisory | SLC | Weber | 3 hr |
| May 22, 4:16 AM MDT | Flood Watch | SLC | 4 days | |
| May 22, 12:05 PM MDT | Areal Flood Warning | SLC | Weber | 18 days |
| May 22, 3:27 PM MDT | Severe Thunderstorm Warning | SLC | Millard | 48 min |
| May 22, 3:43 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele | 47 min |
| May 22, 4:12 PM MDT | Severe Thunderstorm Warning | SLC | Millard | 48 min |
| May 22, 4:28 PM MDT | Special Weather Statement | SLC | Juab, Tooele | 47 min |
| May 22, 4:44 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 61 min |
| May 22, 5:20 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 55 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.